Minnesota, 2018

Lightning Strike in Minnesota, August 28, 2018

August 28, 2018 · NWS ARX · 1 event in 1 county or zone

A tree fire was started in Winona (Winona County) from a lightning strike. As thunderstorms moved across southeast Minnesota during the early afternoon of August 28th, lightning struck a tree, setting it on fire and and also ruptured a gas line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A tree fire was started in Winona (Winona County) from a lightning strike. As thunderstorms moved across southeast Minnesota during the early afternoon of August 28th, lightning struck a tree, setting it on fire and and also ruptured a gas line. The fire was not extinguished until the utility company shut the gas off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 28, 11:08 AM CST, 52 minutes earlier.

Area forecast discussion, Aug 28, 11:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1208 PM CDT Tue Aug 28 2018

.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Tue Aug 28 2018

At 3 AM, life-threatening flooding was taking place in southern
La Crosse, southern Monroe, and Vernon counties. County Emergency
Management reported that evacuations were taking place in these
areas. Numerous roads have been washed out. This is a particularly
dangerous situation along Coon Creek. In addition, record
flooding is expected along the Kickapoo River at Ontario. Radar
estimates of 5 to locally 12 inches of rain has fallen since 8 PM
Monday night. During the next 2 to 3 hours, the low-level jet
will gradually veer away from our area. As this occurs, the
showers and storms will move east out of these counties. Prior to
this occurring, these areas may see up to another 2 inches of
rain. Due to this, will keep the Flash Flood Watch going through
7 AM this morning.

The 28.00z models are in good agreement that a shortwave trough
will move through the area this evening. As it approaches the area,
another round of showers and storms will develop across the area
this afternoon and then continue into tonight. 0-1 km mixed layer
CAPES will climb into the 2500 to 3500 J/kg range by late morning
across parts of northeast Iowa and in southwest and central
Wisconsin. In addition, the 0-3 km shear will climb into the 40 to
50 knot range. Due to this, expect a damaging wind threat in these
areas. Maybe some isolated tornadoes along some of the bowing
segments.  To the north of this area, there will be enough shear
and elevated instability for the potential of some large hail.
With precipitable water values around 2 inches, there is a concern
of additional heavy rain across southwest and central Wisconsin
and northeast Iowa. There may be a need for another Flash Flood
Watch.

.LONG TERM...(Wednesday through Labor Day)
Issued at 349 AM CDT Tue Aug 28 2018

From Wednesday through Thursday, short wave ridging will provide
some much needed dry weather for the area. With 850 mb
temperatures around 9C on Wednesday, high temperatures will be
mainly in the 60s. Warm air advection will develop across the
region on Thursday. As this occurs, 850 mb temperatures will climb
into the 9 to 15C range. This will result in the high temperatures
climbing into the lower and mid 70s.

From Thursday night through Saturday, a longwave trough will move
through the region. This system will provide another round of
showers and storms. Mixed layer CAPES will climb into 1500 to
3000 J/kg. With 0-3 km shear of 30 to 40 knots, may have some
bowing segments with some of these storms from time to time.

From Sunday night into Monday, return flow on the backside of a
departing high may bring some showers and storms back into the
area for the Labor Day. High temperatures will range from the mid
70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1208 PM CDT Tue Aug 28 2018

Periods SHRA/TSRA to move across the taf sites this afternoon, which
is difficult to put in a taf without it becoming lengthy/complex.
Carried VCTS prevailing with tempo MVFR vsbys MVFR/IFR cigs in TSRA
thru much of the afternoon. Short periods may go LIFR if heavier
TSRA cores pass across the airfields. Forcing/lift wane later this
afternoon/evening as a sfc trough/frontal boundary finally sags SE
of the area. Mainly -SHRA and MVFR cigs to continue into the
evening. MVFR cigs looking to remain across the area overnight, but
eventually drying NW sfc-850mb flow wins out, with rising cigs/
decreasing clouds for Wed morning. Good VFR expected by late morning
and for Wed afternoon as cooler/drier high pressure settles over the
Upper Midwest.

&&

.HYDROLOGY...Through Tonight
Issued at 653 AM CDT Tue Aug 28 2018

Flooding will continue this morning across portions of southwest
and central Wisconsin where 5 to 8 inches of rain fell. Radar
estimates nearly 12 inches of rain fell over portions of La
Crosse, Monroe, and Vernon Counties. Thunderstorms may produce
additional heavy rainfall of 1 to 3 inches today into this
evening over areas already experiencing flooding issues. The Flash
Flood Watch has been extended through 7 AM Wednesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ041>044-
     053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ096.

IA...Flash Flood Watch through Wednesday morning for IAZ011-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Aug 28, 8:08 AM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
908 AM CDT Tue Aug 28 2018

MNZ079-086>088-094-095-WIZ017-029-032>034-291200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southeast Minnesota into north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into this
evening. A few storms could be strong with gusty winds, locally
heavy rainfall, and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ096-WIZ041>044-053>055-061-291200-
Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding will continue today across portions of the area.

Scattered thunderstorms are expected this afternoon into this
evening. Some of the storms may become severe with damaging
winds,
large hail, and heavy rainfall leading flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Rainfall and flooding reports would be appreciated. Local spotter
activation may be needed this afternoon and early evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for parts of northeast Iowa.

.DAY ONE...Today and Tonight

Scattered thunderstorms may produce large hail and damaging wind
this morning, with additional storms expected this afternoon.
Locally heavy rain is also a threat, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Occasional storm spotter activation is expected today.
Rainfall reports would also be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, Aug 28, 10:49 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     HEAVY RAIN       3 SE NECEDAH            44.00N 90.03W
08/28/2018  M4.80 INCH       JUNEAU             WI   PUBLIC

&&
Special weather statement, Aug 28, 11:05 AM CST, 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1205 PM CDT Tue Aug 28 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-055-061-
282015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Prairie Du Chien, Richland Center, and Platteville
1205 PM CDT Tue Aug 28 2018

...SCATTERED STRONG STORMS WILL AFFECT MUCH OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND FAR SOUTHWEST WISCONSIN...

Scattered thunderstorms have developed across the area and could
produce dime sized hail and wind gusts over 30 mph into the early
afternoon. Additional storm development is expected, with severe
storms possible later this afternoon. Heavy rain is also possible
with these storms and could lead to localized flooding, especially
in areas that received heavy rainfall last night.

Move indoors if these storms approach your location and have
multiple ways of receiving warnings.

CA
Local storm report, Aug 28, 11:06 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1206 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     2 NW HIXTON             44.40N 91.04W
08/27/2018                   JACKSON            WI   TRAINED SPOTTER

            DELAYED REPORT. MANY TREES DOWN, SOME
            SNAPPED. DAMAGE TO CORRAL FENCE. WIND DAMAGE
            IS WIDESPREAD AND INCLUDES THE TOWN OF
            HIXTON.

&&

DMD
Local storm report, Aug 28, 11:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     ALMA CENTER             44.44N 90.91W
08/27/2018                   JACKSON            WI   TRAINED SPOTTER

            DELAYED REPORT. TREES DOWN. TIME ESTIMATED
            FROM RADAR.

&&

DMD
Local storm report, Aug 28, 11:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     FLOOD            VIOLA                   43.51N 90.67W
08/28/2018                   VERNON             WI   EMERGENCY MNGR

            9 EVACUATIONS IN THE VIOLA AREA SO FAR

&&

SHEA
Special weather statement, Aug 28, 11:30 AM CST, 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1230 PM CDT Tue Aug 28 2018

WIZ032>034-041-042-053-282100-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Vernon-
Including the cities of Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, and Viroqua
1230 PM CDT Tue Aug 28 2018

...SCATTERED STRONG STORMS WILL AFFECT MUCH OF WEST CENTRAL
WISCONSIN...

Scattered thunderstorms have developed across southeast Minnesota
and northeast Iowa and will move into west central Wisconsin
through the early afternoon hours. Dime sized hail and wind gusts
over 30 mph are possible. Additional storm development is
expected, with severe storms possible later this afternoon. Heavy
rain is also possible with these storms and could lead to
localized flooding, especially in areas that received heavy
rainfall last night.

Frequent lightning is also occurring with some of these storms, so
move indoors if these storms approach your location. Always have
multiple ways of receiving warnings.

CA

The radar

The La Crosse radar (KARX), 47 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Winona

When
August 28, 12:00 PM CST
Where
Winona County, 1.53 mi W of Winona
Property damage
$1,000
Reported by
Newspaper
Coordinates
44.049, -91.681

A lightning strike started a tree fire and ruptured a gas line in Winona. The fire burned until the utility company shut the gas off.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780489.